Alert archive / Wyoming / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 3, NWS Cheyenne, WY

April 26, 2019Goshen County, Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Apr 26, 2019, 2:31 PM MDT for Goshen County, Platte County, Wyoming. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2019, 2:31 PM MDT (20:31 UTC)
Expired
Apr 26, 2019, 3:15 PM MDT
In force
44 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Goshen County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 122 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.5 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2156 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

946 
WUUS55 KCYS 262031
SVRCYS
WYC015-031-262115-
/O.NEW.KCYS.SV.W.0003.190426T2031Z-190426T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
231 PM MDT FRI APR 26 2019

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  West central Goshen County in southeastern Wyoming...
  Northeastern Platte County in southeastern Wyoming...

* Until 315 PM MDT.

* At 231 PM MDT, a severe thunderstorm was located near Guernsey
  Campground, or 19 miles north of Wheatland, moving southeast at 45
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Guernsey, Lingle, Fort Laramie, Fort Laramie National Historic
  Site, Grayrocks Reservoir, Guernsey Campground and Hartville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4229 10501 4246 10473 4227 10425 4193 10451
TIME...MOT...LOC 2031Z 311DEG 41KT 4232 10485 

HAIL...1.00IN
WIND...60MPH
 
$$

Cox
2 follow-up statements
166 
WWUS55 KCYS 262048
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
248 PM MDT FRI APR 26 2019

WYC015-031-262115-
/O.CON.KCYS.SV.W.0003.000000T0000Z-190426T2115Z/
Goshen WY-Platte WY-
248 PM MDT FRI APR 26 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR WEST CENTRAL GOSHEN AND NORTHEASTERN PLATTE COUNTIES...

At 246 PM MDT, a severe thunderstorm was located over Guernsey, or 17
miles northeast of Wheatland, moving southeast at 45 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated. Bordeaux and Wheatland Department of 
         Transportation observation sites reported 50 to 55 mph 
         winds. 

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Guernsey, Lingle, Fort Laramie, Fort Laramie National Historic Site,
Grayrocks Reservoir, Guernsey Campground and Hartville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4229 10501 4246 10473 4227 10425 4193 10451
TIME...MOT...LOC 2046Z 311DEG 41KT 4223 10472 

HAIL...0.88IN
WIND...60MPH
 
$$

Cox
216 
WWUS55 KCYS 262105
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
305 PM MDT FRI APR 26 2019

WYC015-031-262115-
/O.EXP.KCYS.SV.W.0003.000000T0000Z-190426T2115Z/
Goshen WY-Platte WY-
305 PM MDT FRI APR 26 2019

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GOSHEN AND
NORTHEASTERN PLATTE COUNTIES WILL EXPIRE AT 315 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

LAT...LON 4229 10501 4246 10473 4227 10425 4193 10451
TIME...MOT...LOC 2105Z 311DEG 41KT 4213 10456 

$$

Cox

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 11:46 AM MDT, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 26, 11:46 AM MDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1146 AM MDT Fri Apr 26 2019

.SHORT TERM...(Today through Sunday)
Issued at 310 AM MDT Fri Apr 26 2019

The main forecast concerns through this weekend will be strong
gusty winds later today/tonight and thunderstorms later today in
addition to Sunday. Current IR Satellite loop shows the next
Pacific upper level trough pushing onshore over the next few hours
along the Washington coast. This trough will then dig southeast
into Wyoming later today, but is trending a little slower compared
to previous model runs from yesterday. Low level gradients are
also not quite as impressive with more synoptic lift compared to
24 hours ago. Most models struggle to show 50 to 55 knots of
700mb flow, which comes in near or just after sunset. Rapid
cyclogenesis is still expected to take place over east central
Wyoming and around the Nebraska/South Dakota/Wyoming border late
this afternoon with rapid pressure falls, so windy conditions are
still expected but widespread High Wind Warning criteria are
unlikely at this time. What is more concerning is high res models
showing a decent coverage of convection by late this afternoon
with multicells and a few linear squall lines driven by outflow
winds. Given how potent the upper level jet streak is with this
system, do believe high res models are onto something. Although
only a few places may see environmental winds near High Wind
criteria, we believe there is a greater chance for thunderstorm
winds to peak over 60 to 65 mph late this afternoon through this
evening. Thunderstorms may even continue to develop after sunset
once the main trough rolls through the area. Will likely need a
statement regarding severe thunderstorm wind gusts this morning,
even though prevailing/environmental winds will certainly play a
roll in this as well. Based on current models, maximum pressure
gradient and winds just off the surface will not get here until
around or just after sunset with a core of high winds across east
central Wyoming and most of western Nebraska. Given the lack of
Boundary Layer mixing by that time, convection will need to bring
some of these winds down to the surface.

Once the thunderstorms and the wind eventually end tonight, models
indicate a pleasant day Saturday with highs generally in the 60s.
Winds will gradually decrease through the morning hours, but will
increase again in the afternoon across southeast Wyoming, but
should not be quite as strong compared to later today. Expect dry
conditions with mostly sunny skies for weekend outdoor
activities.

For Sunday, models show the next cold front which will be quite
strong for this time of the year. All models show 700mb
temperatures as low as -12c to -14c behind this front across
Montana, Idaho, and Washington state early Sunday morning. This
front and associated upper level low will need to be watched
through the weekend since snowfall is possible. For Sunday, most
of the region should be ahead of the cold front where a good
chance for rain showers and thunderstorms exist, especially along
the Interstate 80 corridor through the afternoon. Depending on the
exact timing of the front, expect highs around 70 degrees for far
southeast Wyoming and southern Nebraska with temperatures cooling
off into the 50s further north.

.LONG TERM...(Sunday night through Thursday)
Issued at 211 AM MDT Fri Apr 26 2019

Sunday night/Monday...As a progressive shortwave trough aloft moves
eastward across the Dakotas, a strong cold front will sweep across
our counties, ushering in much cooler air for Monday with high
temperatures only in the 40s. Moist upslope will produce plenty of
cloud cover with a chance of mainly snow showers Monday afternoon
along the Colorado state line.

Tuesday...Another shortwave trough aloft will sweep across northern
Colorado, spreading scattered to numerous showers, and isolated
thunderstorms, across our counties. Temperatures will remain quite
cool with abundant cloud cover and precipitation.

Wednesday...A secondary shortwave trough aloft will move across
northern Wyoming spreading scattered showers across our counties,
though with low level downslope winds limiting shower coverage to
the lee of the I-25 corridor and southern Laramie Range.

Thursday...Temperatures will slowly warm with less cloud cover and
warming mid level temperatures. A few showers may persist in the
cyclonic flow aloft, though most locations will remain dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1142 AM MDT Fri Apr 26 2019

A strong area of low pressure and cold front will move from
northwest to southeast this afternoon moving across the area.
Thunderstorms will be likely along with gusty winds through the
remainder of the taf period. Added mention of showers or storms
to all terminals based on the latest hi-res guidance. Expect a
line of storms with gusty winds to move through between 21 and
0200z. Low freezing levels will likely lead to hail generation and
icing conditions in and around thunderstorms/showers. Expect
gusty winds upwards of 40kts with storms this afternoon and cloud
tops near FL350 with the strongest storms. Aviators use caution
in and around thunderstorms and terrain as gusty and erratic winds
are expected.

&&

.FIRE WEATHER...
Issued at 229 AM MDT Fri Apr 26 2019

Daytime minimum relative humidities will lower into the 20s Friday
and Saturday afternoon with windy conditions expected. Will need
to monitor dewpoint trends over the next 48 hours in the event
that elevated Fire Weather concerns are possible. Otherwise, a
strong cold front will move into the area Sunday and Sunday night
resulting in a prolonged period of cooler temperatures and higher
humidities for most of next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...RUBIN
AVIATION...AL
FIRE WEATHER...TJT
Hazardous weather outlook, Apr 26, 4:05 AM MDT, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
405 AM MDT Fri Apr 26 2019

NEZ002-003-095-096-WYZ101>119-271015-
Dawes-Box Butte-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
405 AM MDT Fri Apr 26 2019

This hazardous weather outlook is for the northwestern
Nebraska panhandle and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms will develop by mid to late afternoon
and rapidly push east across southeast Wyoming and into western
Nebraska. Some of these thunderstorms may contain very strong wind
gusts over 55 to 65 mph into this evening. Very windy conditions
are expected through midnight tonight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Another round of thunderstorms are possible on Sunday before a
strong cold front pushes across the area late Sunday and Sunday
night. Some snowfall is possible Monday and Tuesday across
southeast Wyoming.

.Spotter information statement...

Spotters are urged to report sudden strong wind gusts to the
National Weather Service.

NEZ019>021-054-055-271015-
Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
405 AM MDT Fri Apr 26 2019

This hazardous weather outlook is for the southwestern Nebraska
panhandle.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms will develop by late afternoon and
rapidly push east into western Nebraska. Some of these
thunderstorms may contain gusty winds and small hail. Very windy
conditions with northwest winds gusting between 40 to 50 mph are
expected through midnight tonight and early Saturday morning.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Another round of thunderstorms are possible on Sunday before a
strong cold front pushes across the area late Sunday and Sunday
night.

.Spotter information statement...

Spotter activation will not be required at this time.

In the hours before

Special weather statement, Apr 26, 1:08 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
108 PM MDT FRI APR 26 2019

WYZ101-103-105-261945-
Shirley Basin WY-Converse County Lower Elevations WY-
North Laramie Range WY-
108 PM MDT FRI APR 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR CONVERSE COUNTY UNTIL 145 PM
MDT...

At 106 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southeast of Edgerton to Glenrock to
Little Medicine School. Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Douglas, Glenrock, Rolling Hills, Rolling Hills Estates, Laprele
Reservoir, Deer Creek, Boxelder, Bill and Campbell Creek Campground.

This includes Interstate 25 in Wyoming between mile markers 131 and
173.

LAT...LON 4347 10534 4290 10514 4245 10540 4244 10606
      4288 10604 4341 10605
TIME...MOT...LOC 1906Z 266DEG 46KT 4331 10602 4288 10586 4243 10600

Cox
Special weather statement, Apr 26, 1:12 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
112 PM MDT FRI APR 26 2019

WYZ103>105-262000-
Shirley Basin WY-North Laramie Range WY-
Ferris/Seminoe/Shirley Mountains WY-
112 PM MDT FRI APR 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARBON...NORTH
CENTRAL ALBANY AND SOUTHWESTERN CONVERSE COUNTIES UNTIL 200 PM MDT...

At 112 PM MDT, Doppler radar was tracking a strong thunderstorm near
Shirley Basin, or 35 miles south of Casper, moving east at 50 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Curtis Gulch Campground, Little Medicine School and Shirley Basin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4245 10556 4214 10560 4218 10651 4243 10646
TIME...MOT...LOC 1912Z 265DEG 42KT 4233 10627

Cox
Special weather statement, Apr 26, 2:08 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
208 PM MDT FRI APR 26 2019

WYZ105-106-109-110-113>115-262100-
Shirley Basin WY-
Central Laramie Range and Southwest Platte County WY-
Upper North Platte River Basin WY-North Snowy Range Foothills WY-
Central Carbon County WY-Laramie Valley WY-Snowy Range WY-
208 PM MDT FRI APR 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CARBON AND CENTRAL
ALBANY COUNTIES UNTIL 300 PM MDT...

At 208 PM MDT, Doppler radar was tracking a strong thunderstorm near
Arlington, or 39 miles northwest of Laramie, moving east at 45 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Saratoga, Hanna, Medicine Bow, Rock River, Elk Mountain, Bosler,
Brooklyn Lake, Brooklyn Lake Campground, Bow River Campground, Deep
Creek Campground, North Fork Campground and Arlington.

This includes Interstate 80 in Wyoming between mile markers 234 and
305.

LAT...LON 4150 10704 4193 10673 4198 10627 4179 10554
      4128 10571
TIME...MOT...LOC 2008Z 275DEG 38KT 4168 10616

Brothers

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 1:08 PM MDTSpecial Weather StatementCYSConverse37 min
Apr 26, 1:12 PM MDTSpecial Weather StatementCYS48 min
Apr 26, 1:31 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse44 min
Apr 26, 1:53 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse, Goshen, Niobrara, Platte37 min
Apr 26, 2:08 PM MDTSpecial Weather StatementCYSAlbany52 min
Apr 26, 2:54 PM MDTSevere Thunderstorm WarningCYSGoshen51 min
Apr 26, 2:57 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie48 min
Apr 26, 3:10 PM MDTSpecial Weather StatementCYSAlbany, Carbon50 min
Apr 26, 4:14 PM MDTSpecial Weather StatementCYSConverse31 min
Apr 26, 4:42 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie48 min
Apr 26, 5:09 PM MDTSevere Thunderstorm WarningCYSConverse, Goshen, Niobrara, Platte36 min
Apr 26, 5:29 PM MDTSpecial Weather StatementCYSLaramie31 min
Apr 26, 5:36 PM MDTSpecial Weather StatementCYSCarbon24 min
Apr 26, 5:59 PM MDTSpecial Weather StatementCYSLaramie31 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.